January 12, 2021
Merissa Andersen, PharmD, MPH, 2020-2021 International Medication Safety Management Fellow
A recent error reported to the Institute for Safe Medication Practices National Medication Errors Reporting Program (ISMP MERP) details the story of an 88-year-old long term care (LTC) resident who was brought to the emergency department (ED) after a fall. The resident was diagnosed with multiple rib fractures and due to a noted codeine allergy received three small push doses of intravenous (IV) fentaNYL before being discharged with a prescription for a transdermal fentaNYL patch, 25 mcg/hour, every 72 hours. Upon returning to the LTC facility, the consultant pharmacist reviewing new orders noticed this resident had not received any opioids within the last year and verified the resident only had an intolerance (nausea and vomiting) to HYDROcodone. After discussion with the LTC pharmacist, the ED physician agreed to change the order to oral oxyCODONE.
For over 15 years the US Food and Drug Administration (FDA) has warned about the potential harm when using fentaNYL patches. In 2005, FDA published a public health advisory and information for health care professionals regarding the appropriate and safe use of the fentaNYL transdermal system, noting that serious, life-threatening, or fatal respiratory depression may occur. Patients who inappropriately receive fentaNYL patches for the treatment of acute pain are often labeled as being “allergic” to another opioid analgesic, such as codeine, when often they have only a minor intolerance (eg, nausea or constipation).
Official prescribing information for fentaNYL patches recommends use of the patch only in opioid-tolerant patients for the management of pain severe enough to require daily, around-the-clock, long-term opioid treatment and for which alternative treatment options are inadequate. Patients considered opioid-tolerant are those taking, for 1 week or longer, at least 60 mg of oral morphine per day or an equianalgesic dose of another opioid. In 2012, FDA approved a Risk Evaluation and Mitigation Strategy (REMS) program to ensure benefits of prescribing long-acting (LA) and extended-release (ER) opioids outweigh the risks and updated in 2018 to reduce the risk of abuse, misuse, addiction, overdose, and deaths due to all prescription opioid analgesics.
In addition to standard recommendations around improving proper inpatient prescribing (e.g, automatic interchange, pharmacy interventions), the 2020-2021 ISMP Targeted Medication Safety Best Practices (TMSBP) for Hospitals recommend verification and documentation of a patient’s opioid status (naïve versus tolerant) and type of pain (acute versus chronic) before prescribing and dispensing ER and LA opioids. Transdermal fentaNYL patches should only be stored in clinical areas where chronic pain is treated, and mandatory discharge counseling is recommended. Implement interactive alerts or hard stops that require a confirmation that a patient is opioid tolerant and has chronic pain and involve a hospital pharmacist to validate these criteria on all fentaNYL patch orders. When collecting allergy information, document in a standardized manner and reconcile information with the patient/caregiver to ascertain true allergies versus intolerances. Working together, pharmacists, physicians, nurses, and other healthcare providers can ensure that fentanyl patches are not prescribed inappropriately for those who are not tolerant to opioids and suffering from chronic pain.